Virginia, 2007

Hail in Virginia, June 16, 2007

June 16, 2007 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm produced hail the size of a quarter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm produced hail the size of a quarter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 6:34 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 16, 6:34 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT SAT JUN 16 2007

.SYNOPSIS...
HIGH PRESSURE BUILDS INTO THE REGION FOR SUNDAY AND MONDAY. A
COLD FRONT WILL APPROACH THE AREA BY MIDWEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
A JET STREAK AT H3 CONTINUES TO SLIDE ACROSS THE CWA. THE MOST
FAVORED SPOT FOR ISOLATED TSTORMS THIS EVENING WILL REMAIN ACROSS
THE SE PORTION. HIGH PRESSURE SLIDES ACROSS THE CWA TONIGHT...AND
FOLLOWED THE MAV CLOSER THAN THE MET WITH LOSS OF GRADIENT. DENSE
FOG LIKELY IN THE WESTERN VALLEYS. THE HEAT IS ON
TOMORROW...ESPECIALLY IN THE WEST...WITH THE +20C ISOTHERM
TOUCHING BLF BY 0Z SUNDAY...CONTINUED TREND OF PLAYING THE HIGHER
SIDE OF GUIDANCE FOR MAX T.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
UPPER RIDGE WILL BE OVER THE AREA SUNDAY NIGHT AND MONDAY...WITH
MONDAY BEING THE HOTTEST DAY OF THE WEEK. TWILL BE A BIG CHANGE
FROM THE TEMPS THE PAST FEW DAYS. WITH THE WARMING MID LEVELS IN
THE BUILDING UPPER RIDGE...THE ATMOSPHERE WILL BECOME CAPPED...AND
THE THREAT OF AFT/EVE TSTMS REDUCED ENOUGH TO HAVE LITTLE OR NO
POPS MONDAY...EXCEPT ISOLATED ON THE RIDGES.

THE UPPER RIDGE BEGINS TO WEAKEN SHIFT EAST MONDAY NIGHT WHILE A
TROUGH MOVES ACROSS THE UPPER MS VLT. PIECE OF VORT MOVES THROUGH
THE TN VLY MON NIGHT AND ACROSS OUR AREA TUESDAY BRINGING A DECENT
CHANCE OF SHOWERS/STORMS...ESPECIALLY TO THE WESTERN FORECAST AREA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UPPER RIDGE WILL FLATTEN...AS TROUGH MOVES ACROSS THE GREAT LAKES
WEDNESDAY PUSHING A FRONT SOUTH TOWARD OUR AREA. WEDNESDAY...WE
SHOULD OUR BEST CHANCE OF SHOWERS/THUNDERSTORMS...THEN THU-
SAT...MORE A DIURNAL NATURE...AS THE FRONT WEAKENS AND STALLS
SOUTH OF THE VIRGINIA/NORTH CAROLINA BORDER. TEMPS THIS PERIOD
WILL BE GETTING BACK CLOSER TO NORMAL.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
ISOLATED CONVECTION IN SOUTHERN PORTION OF AREA WILL DISSIPATE THIS
EVENING WITH THE LOST OF HEATING. AS HIGH PRESSURE MOVES IN FROM THE
WEST...WINDS WILL BECOME LIGHT AND VARIABLE TONIGHT. PATCHY MVFR FOG
AND HAZE WILL DEVELOP OVERNIGHT WITH IFR FOG POSSIBLE AT LWB AROUND
10Z. SUMMER REGIME RETURNS ON MONDAY. A WARM RIDGE OF HIGH PRESSURE
BUILDS OVER THE REGION AND HINDERS ANY AFTERNOON CONVECTION. MVFR
FOG IS POSSIBLE SUNDAY NIGHT.

TUESDAY...THE THREAT OF AFTERNOON THUNDERSTORMS RETURNS AS A COLD
FRONT APPROACHES THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/WP
NEAR TERM...KM
SHORT TERM...JJ/WP
LONG TERM...WP
AVIATION...KK
Hazardous weather outlook, Jun 16, 4:16 AM EST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 AM EDT SAT JUN 16 2007

NCZ001>006-018>020-VAZ012>017-022-032>034-043>046-058-059-170930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
HALIFAX-CHARLOTTE-
516 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA AND EXTREME
SOUTHWEST VIRGINIA...AND THEN MOVE SOUTHEASTWARD INTO THE
PIEDMONT. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY
BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

VAZ007-009>011-018>020-023-024-035-047-WVZ042>045-170930-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-
ROCKBRIDGE-AMHERST-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
516 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 16, 6:10 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             6 W DANBURY             36.41N 80.32W
06/16/2007  E1.75 INCH       STOKES             NC   PUBLIC

            GOLF BALL HAIL COVERED GROUND ALONG MOORES SPRING ROAD
            NEAR HANGING ROCK STATE PARK.

&&

JH
Local storm report, Jun 16, 6:45 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     KING                    36.28N 80.36W
06/16/2007                   STOKES             NC   LAW ENFORCEMENT

            LARGE TREE DOWN IN KING.

&&

JH
Special weather statement, Jun 16, 7:40 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT SAT JUN 16 2007

VAZ035-045-046-170145-
APPOMATTOX VA-AMHERST VA-CAMPBELL VA-
840 PM EDT SAT JUN 16 2007

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF LYNCHBURG CITY...OR ABOUT
OVER MADISON HEIGHTS...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...BOCOCK AT 855 PM EDT...STONEWALL AT 900
PM EDT...CONCORD AT 915 PM EDT...RUSTBURG...SPOUT SPRING AT 925 PM
EDT...SPRING MILLS...MIKE AT 945 PM EDT...

WIND GUSTS TO 40 MPH MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

The radar

The Roanoke radar (KFCX), 110 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lynchburg (C)

When
June 16, 8:01 PM EST
Where
Lynchburg (C) County, Lynchburg Falwell Ar
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
37.380, -79.120

Quarter sized hail reported on Campbell Ave at Falwell Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32656.